Hail, Yuma
- When
- July 27, 1:50 PM MST
- Where
- Yuma County, 5.99 mi N of Alvin
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 40.396, -102.098
Thunderstorm activity moved south across East Central Colorado in the early afternoon behind an outflow boundary originating from the incoming thunderstorm activity. As the afternoon progressed the thunderstorm activity increased in coverage and intensity as the storms progressed southward.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GLD wrote it up.
Thunderstorm activity moved south across East Central Colorado in the early afternoon behind an outflow boundary originating from the incoming thunderstorm activity. As the afternoon progressed the thunderstorm activity increased in coverage and intensity as the storms progressed southward. The strongest storm was the one that became tied to the southward moving outflow boundary. The largest hail size reported was teacup on I-70 near Flagler. The strongest thunderstorm wind gust reported was 67 MPH near Kit Carson from this same storm.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at Jul 27, 1:33 PM MST, 17 minutes earlier.
Area Forecast Discussion National Weather Service Goodland KS 233 PM MDT Fri Jul 27 2018 .SHORT TERM...(This evening through Saturday) Issued at 233 PM MDT Fri Jul 27 2018 As of 3:00 pm CDT, 2:00 pm MDT, skies across the Tri-State Region are mostly clear to partly cloud. Temperatures range from lower 70s in southwest Nebraska to the low to 80s across east central Colorado and west central Kansas. Winds are from the southeast at 10 to 15 mph with gusts as high as 25 mph. At the surface, low pressure has developed along the Rockies. A convective outflow boundary has set up over eastern Colorado, enhancing the wind shear for points east of the boundary. Current radar trends show two discrete storms moving southeast across northeast Colorado and southwest Nebraska. The main forecast concern covers today's moderate risk of severe thunderstorms. This event looks like it could be a bigger one for all of us across the High Plains. Anticipate storms currently moving into the area to further strengthen as they reach the better airmass. Current mesoanalysis indicates SBCape of 2000-3000 j/kg and effective bulk shear of 45-60 kts. In addition, a tornado concern is also evolving east of the boundary in east Colorado with 0-3 km SRH of 300 m2/s2, 0-1 km SRH of 150 m2/s2, and LCLs less than 1000m. Current storms look more outflow dominant but can't rule out an evolution into a more tornadic structure. While initial storms should be more supercellular...and potentially tornadic in nature, storms should evolve into a significant complex of storms. Where this occurs is the big question mark because this will impact the main threats. With discrete supercells...we could expect very large hail to baseball size, damaging winds of 60-80 mph, a tornado or two, and torrential downpours. Once storms evolve into more of a complex, anticipate the primary threat to become significant damaging winds and heavy rain with lower potential for tornadoes and significant hail (although large hail will still be a threat). Flash flooding may become a larger concern, especially if storms are able to train over the same areas. The severe weather event is beginning now and should be over by mid- evening as storms move quickly to the SE/SSE. Once storms exit, anticipate much calmer weather. There is the potential for some additional storms to come east from the Colorado Front Range but given the amount of activity over our area expected, one would think the storms would weaken as they enter an atmosphere previously worked over. Later tonight, expect cloud cover to increase as stratus develops. There could also be some fog development as moisture content in the lower atmosphere will be high and winds should be light. Extent of upper cloud cover may lower the chance of fog though. For tomorrow, anticipating mostly calm weather although eyes will be focused on the Colorado Front Range into Wyoming. Another shortwave trough will cause storms to develop along the mountains. Storms will then head southeast towards the High Plains. Thunderstorm activity is presently not expected to pick up until the early evening hours when storms arrive from northeast Colorado. Large hail and damaging winds would be the primary threats. Am unsure about the heavy rainfall threat as today's complex of storms should force the more moist airmass to the south. .LONG TERM...(Saturday night through Friday) Issued at 130 PM MDT Fri Jul 27 2018 Unsettled weather continues through the remainder of the weekend, with northwest flow aloft positioned between an upper ridge in the desert southwest and a slow moving low across eastern Canada. A few disturbances are forecast to travel through the flow and aid in the initiation of storms both Saturday and Sunday. For Saturday night, storms that have developed in the higher terrain of Wyoming and Colorado earlier in the day are anticipated to transition southeast and into the region through the evening. Ample instability and shear, along with good moisture, should allow a few severe storms to develop with large hail and damaging winds as the main threats. Locally heavy rainfall will be an additional threat. It is important to note that the convection today (Friday) could have an impact on this forecast and will need to be monitored. Precipitation chances persist on Sunday as disturbances rotate around the northern edge of the Four Corners ridge. A stronger shortwave travels from the northern Rockies and across the High Plains Sunday night. This is forecast to generate showers and thunderstorms for the region, with a few severe storms possible once again during the evening. Shower and storm chances linger into Monday morning and afternoon as the shortwave closes off as an upper low and exits the region. Surface high pressure moves into the area following the upper low's departure and the upper ridge over the western CONUS progresses east. As a result, dry conditions are anticipated from Monday evening through at least Thursday. High temperatures appear to be in the mid 70s to low 80s on Sunday and Monday, followed by a gradual increase into the upper 80s to low 90s by Thursday. Low temperatures range from the 50s through 60s. && .AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon) Issued at 1213 PM MDT Fri Jul 27 2018 VFR conditions expected this afternoon ahead of storms arriving. Things will change quickly though. A few storms may arrive at KMCK early this afternoon but the main round should be expected a few hours later. Anticipating rapid thunderstorm development over NE Colorado and W Nebraska this afternoon. Storms will quickly become severe and should morph into a larger complex. Storms will have potential to pack a significant punch with significant hail, damaging winds, and heavy rainfall. Used a tempo group to try to pin down timing for both TAF sites and stress the winds, heavy rain, and reduced visibility. Storms will progress quickly to the south. Afterwards, attention turns to another threat of fog/stratus after midnight. Anticipating IFR/LIFR conditions at both sites by tomorrow morning. && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. CO...NONE. NE...NONE. && SHORT TERM...RRH LONG TERM...JBH AVIATION...RRH
Hazardous Weather Outlook National Weather Service Goodland KS 142 PM MDT Fri Jul 27 2018 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-281945- Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins- Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove- Greeley-Wichita-Dundy-Hitchcock-Red Willow- 142 PM MDT Fri Jul 27 2018 /242 PM CDT Fri Jul 27 2018/ This hazardous weather outlook is for extreme southwest Nebraska... northwest Kansas and east central Colorado. .DAY ONE...THIS AFTERNOON AND TONIGHT... Tornado watch 315 has been issued for the entire Tri-State region for this afternoon into the evening hours. There is a moderate risk for severe thunderstorms from late this afternoon through this evening. All modes of severe weather are possible with a heightened threat of hail up to the size of baseballs and outflow winds gusting up to 80 mph. A tornado or two can not be ruled out, particularly along the Colorado border. In addition, heavy rainfall is also expected and could produce flash flooding, especially for locations that have received heavy rainfall in previous days. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH FRIDAY... There is a marginal threat of severe thunderstorms Saturday and Sunday. Large hail and damaging winds will be the primary threats with these storms along with locally heavy rainfall is also possible. .SPOTTER INFORMATION STATEMENT... Spotter activation may be required.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
927 AM MDT FRI JUL 27 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0600 PM HAIL 10 S RULETON 39.20N 101.88W
07/26/2018 E1.00 INCH SHERMAN KS PUBLIC
DELAYED REPORT. PEA TO QUARTER SIZE HAIL
PILED UP IN YARD. RELAYED VIA SOCIAL MEDIA.
TIME ESTIMATED.
&&
JBHSpecial Weather Statement
National Weather Service Goodland KS
208 PM MDT FRI JUL 27 2018
NEZ079-272100-
Dundy NE-
208 PM MDT FRI JUL 27 2018
...SPECIAL WEATHER STATEMENT...
At 208 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 7 miles northwest of Imperial to 14 miles south
of Lamar. Movement was southeast at 30 mph.
Half inch hail and winds in excess of 30 mph will be possible with
these storms.
These storms will remain over mainly rural areas of northwestern
Dundy County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
A Tornado Watch remains in effect until 900 PM MDT for southwestern
Nebraska.
LAT...LON 4030 10145 4015 10182 4030 10205 4035 10205
4035 10143
TIME...MOT...LOC 2008Z 295DEG 25KT 4057 10177 4037 10198
JNSpecial Weather Statement National Weather Service Goodland KS 235 PM MDT FRI JUL 27 2018 NEZ079-080-272115- Hitchcock NE-Dundy NE- 235 PM MDT FRI JUL 27 2018 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN HITCHCOCK AND SOUTHEASTERN DUNDY COUNTIES UNTIL 315 PM MDT/415 PM CDT/... At 235 PM MDT/335 PM CDT/, Doppler radar was tracking strong thunderstorms along a line extending from 5 miles southwest of Wauneta to 11 miles west of Benkelman. Movement was east at 25 mph. Nickel size hail and winds in excess of 30 mph will be possible with these storms. Locations impacted include... Benkelman, Palisade and Max. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with these storms, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && A Tornado Watch remains in effect until 900 PM MDT/1000 PM CDT/ for southwestern Nebraska. LAT...LON 4001 10142 4009 10191 4035 10152 4035 10108 TIME...MOT...LOC 2035Z 274DEG 22KT 4035 10143 4010 10174 JN
Special Weather Statement National Weather Service Goodland KS 342 PM CDT FRI JUL 27 2018 KSZ016-272115- Graham KS- 342 PM CDT FRI JUL 27 2018 ...SPECIAL WEATHER STATEMENT... At 342 PM CDT, Doppler radar was tracking a strong thunderstorm over Nicodemus, or 11 miles east of Hill City, moving east at 30 mph. Half inch hail and winds in excess of 30 mph will be possible with this storm. Locations impacted include... Hill City, Bogue and Nicodemus. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && A Tornado Watch remains in effect until 1000 PM CDT for northwestern Kansas. LAT...LON 3925 9985 3953 9984 3953 9960 3926 9961 TIME...MOT...LOC 2042Z 270DEG 27KT 3940 9963 JN
The Goodland radar (KGLD), 119 km away, was scanning. The volume nearest the first event began at 20:50 UTC.
4 hail, 2 thunderstorm wind. Local standard time, as filed.
The hail report was in I-70 near Flagler.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2018Every state in 2018This day in weather historyWarnings in Colorado, July 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 775150, 775152, 775151, 775154, 775153, 775155.